MHRA Chief Executive Dr June Raine (Photo: Peter Summers/Getty Images)

The MHRA today (June 17) has issued a recall for 31 batches of Irbesartan — containing medicinal products and two batches of Losartan — containing medicinal products following contamination with azido-tetrazole.

Azido-tetrazole is a substance that can potentially increase the risk of cancer over time.

The full list can be found here.

“This is a precautionary measure to prevent further exposure and there is no evidence that this impurity has caused any harm to patients,” the Medicines and Healthcare products Regulatory Agency (MHRA) said, in a product recall for pharmacies and wholesalers.

A sudden stoppage of medication for high blood-pressure can be risky, so patients are advised not to stop any treatments without consulting their healthcare team, the medicines regulator has warned.

The MHRA has already contacted UK licence holders for the affected batches, who have been asked to quarantine the affected stock while the investigation continues. “We continue to work with the Department of Health and Social Care to ensure that an adequate supply of these products remains available for patients,” the regulator said.

Dr June Raine, MHRA chief executive, said: “Patient safety is our watchword. We’re recalling batches of certain sartan-containing products as a precautionary measure while we continue our investigation. It’s important that healthcare professionals check their stock to quarantine and return these batches.

“If you’ve been taking one of the affected products, speak with your doctor or pharmacist before stopping any treatment – they can address any concerns and can advise you on the best course of action.”

If you want to share your stories and/or experiences with us, please send an email to [email protected]

LEAVE A REPLY